Alert archive / Kansas / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Springfield, MO

April 11, 2022Cherokee County, Kansas; Jasper County, Missouri

NWS Springfield, MO issued this flash flood warning at Apr 11, 2022, 12:26 AM CDT for Cherokee County, Kansas; Jasper County, Missouri. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2022, 12:26 AM CDT (05:26 UTC)
Expired
Apr 11, 2022, 6:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Jasper County, MO

The radar

The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 1:09 AM CDTFLASH FLOOD1 W Oakland Park, MOSTREET FLOODING. UNKNOWN DEPTH AT THIS TIME. RAIN RATES OF 2-3 INCHES PER HOUR.
Apr 11, 1:09 AM CDTFLASH FLOOD2 S Carthage, MOSTREET FLOODING. UNKNOWN DEPTH AT THIS TIME. RAIN RATES OF 2-3 INCHES PER HOUR.
Apr 11, 1:31 AM CDTFLASH FLOOD1 S Airport Drive, MO2-3 INCHES OF WATER OVER THE ROAD.
Apr 11, 1:31 AM CDTFLASH FLOOD3 Nnw Iron Gates, MO2-3 INCHES OF WATER OVER ROADWAY.
Apr 11, 1:54 AM CDTFLASH FLOOD1 Nne Iron Gates, MO2-4 INCHES WATER OVER THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2022-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2022-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1654 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

445 
WGUS53 KSGF 110526
FFWSGF
KSC021-MOC097-111130-
/O.NEW.KSGF.FF.W.0003.220411T0526Z-220411T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1226 AM CDT Mon Apr 11 2022

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Cherokee County in southeastern Kansas...
  Jasper County in southwestern Missouri...

* Until 630 AM CDT Monday.

* At 1226 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Joplin, Carthage, Baxter Springs, Columbus, Webb City, Carl 
  Junction, Galena and Oronogo.

This includes the following low water crossings...
  Dry Fork at Pine Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3720 9507 3734 9462 3736 9462 3735 9408
      3729 9408 3724 9418 3706 9436 3706 9462
      3700 9462 3700 9507

FLASH FLOOD...RADAR INDICATED

$$

EW
2 follow-up statements
278 
WGUS73 KSGF 110612
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
112 AM CDT Mon Apr 11 2022

KSC021-MOC097-111130-
/O.CON.KSGF.FF.W.0003.000000T0000Z-220411T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Jasper MO-
112 AM CDT Mon Apr 11 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT THIS 
MORNING FOR CHEROKEE AND JASPER COUNTIES...

At 112 AM CDT, Local law enforcement reported thunderstorms 
producing heavy rain across the warned area. Between 2 and 4 inches 
of rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported. Street flooding was reported
         in Joplin.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Joplin, Carthage, Baxter Springs, Columbus, Webb City, Carl 
  Junction, Galena and Oronogo.

This includes the following low water crossings...
  Dry Fork at Pine Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3720 9507 3734 9462 3736 9462 3735 9408
      3729 9408 3724 9418 3706 9436 3706 9462
      3700 9462 3700 9507

FLASH FLOOD...OBSERVED

$$

EW
296 
WGUS73 KSGF 111122
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
622 AM CDT Mon Apr 11 2022

KSC021-MOC097-111132-
/O.EXP.KSGF.FF.W.0003.000000T0000Z-220411T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Jasper MO-
622 AM CDT Mon Apr 11 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 630 AM CDT THIS MORNING FOR 
CHEROKEE AND JASPER COUNTIES...

No reports of ongoing flooding are being received. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures from residual flooding.

LAT...LON 3720 9507 3734 9462 3736 9462 3735 9408
      3729 9408 3724 9418 3706 9436 3706 9462
      3700 9462 3700 9507

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 11:28 PM CDT, 58 minutes earlier.

Area forecast discussion, Apr 10, 11:28 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1128 PM CDT Sun Apr 10 2022

Key Messages:

1. Thunderstorms, some severe, likely late this evening through
tonight.

2. Additional rounds of severe thunderstorms Monday through
Wednesday, with the chances for widespread storms Tuesday night
and Wednesday.

3. Quiet but cooler weather is then expected for Thursday and
Friday.

.SHORT TERM...(This evening through tonight)
Issued at 255 PM CDT Sun Apr 10 2022

Moisture continues to surge northward into the area ahead of a
trough and cold front currently northwest and west of the CWA.
Models continue to show initiation of discrete convection along
and just north of the front as it moves into the I-44 corridor
late this evening (8pm-10pm time frame). With around 2,000 J/kg of
MLCAPE due to steep mid-level lapse rates and 40-50 kts of deep
layer shear, convection should quickly become strong to severe
after initiation. Supercells are possible for a short period of
time prior to upscale growth. While convection remains discrete,
hail to the size of ping pong balls (1.5") and 60mph winds would
be the primary hazards. A minimal chance for a short lived tornado
or two will exist since storms will be training along/near the
frontal boundary.

By around or shortly after midnight, storms should grow upscale to
multi-cell clusters and perhaps QLCS, mainly focusing south of
I-44 by that point. Mainly looking at a damaging wind threat with
this activity. Overall intensity and threat will gradually
diminish through the night. Depending on storm training, a flash
flood threat could develop over the southwestern CWA.

.LONG TERM...(Monday through Sunday)
Issued at 255 PM CDT Sun Apr 10 2022

The cold front will stall over the southeastern CWA Monday, but
guidance differs on how far southeast. A shortwave will then move
through Monday evening, which should lead to additional
thunderstorm development along the front. Overall agree with SPC
day 2 risk showing severe potential south of I-44, but confidence
in details is limited at this time since there are some unknowns
with how quickly earlier convection will evolve.

As a low 980s mb low moves across Nebraska (with a sharp surface
trough/cold front extending through Kansas), gusty southerly winds
are expected Tuesday. Could see gusts of 35-45 mph if higher end
of guidance verifies.

A shortwave will move through the area Tuesday evening,
potentially leading to convection. However, a strong cap will be
in place (250-350 J/kg of CIN) that should prevent most
convection. The severe weather threat is very conditional. If
convection can break through the cap and be sustained, strong
shear and very steep lapse rates/high instability would pose a
significant threat, especially with regard to very large hail.
Overall, the potential for convective initiation appears low
Tuesday evening.

The sharp trough and cold front will move through late Tuesday
night into Wednesday, bringing much better chances for widespread
convection and significant severe potential. Very steep mid-level
lapse rates will lead to as much as 2,000-3,000 J/kg of CAPE,
which when combined with favorable hodographs and 60-70 kts of
deep layer shear will allow for very large hail, strong damaging
winds, and tornado potential. There is some uncertainty in how
much instability may develop, so continue to check back for
updates. Overall, this period will see the highest chances for
widespread severe weather with this multi-day event.

Thursday and Friday will be quiet for the most part with highs in
the upper 50s to upper 60s. We could see lows in the mid to upper
30s early Thursday, so that period will need to be monitored for
frost potential.

There is a considerable amount of uncertainty for next weekend.
The forecast features chances for rain and highs in the mid 50s to
upper 60s, but expect changes for this period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1123 PM CDT Sun Apr 10 2022

Showers and thunderstorms will affect the TAF sites during the
first 6 hours of the TAF period. A severe thunderstorm is possible
at the sites. Ceilings and vis will be reduced in thunderstorms.
Winds will also switch to the north and then northeast Monday
morning and remain so through the day. Remaining showers and MVFR
ceilings/vis are likely to linger perhaps through late morning
Monday before slowly ending by Monday afternoon. There is some
potential for IFR ceilings at SGF however BBG is favored at this
time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Burchfield
Hazardous weather outlook, Apr 10, 8:33 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
833 PM CDT Sun Apr 10 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
833 PM CDT Sun Apr 10 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

A cold front has entered southeast Kansas and west central
Missouri this evening. This front will be the focus for
thunderstorms to form after 10pm, lasting through the overnight
hours. Some storms will likely be severe with large hail up to
the size of golf balls, damaging winds to 60 mph and frequent
cloud to ground lightning in the most intense storms. The tornado
threat remains very low.

Localized flooding will be possible if thunderstorms move over
the same areas repeatedly. Currently the highest potential for
this is along the Interstate 44 corridor from Joplin to
Springfield.

.DAYS TWO THROUGH SEVEN...Monday through Friday.

A cold front will stall over the region Monday. This front will
remain the focus for thunderstorms at times with some severe
storms possible with large hail and damaging winds being the main
concerns.

Additional storms will be possible Tuesday and Wednesday as a
large storm system moves through the central U.S.. Severe storms
will again be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed overnight across the
area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Special weather statement, Apr 10, 11:28 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Springfield MO
1128 PM CDT Sun Apr 10 2022

KSZ101-MOZ077-088-110530-
Cherokee KS-Barton MO-Jasper MO-
1128 PM CDT Sun Apr 10 2022

...Strong thunderstorms will impact portions of Cherokee,
southeastern Barton and northwestern Jasper Counties through 1230 AM
CDT...

At 1128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Purcell to 6 miles east of
Chetopa. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Joplin...                         Carthage...
Webb City...                      Carl Junction...
Lamar...                          Baxter Springs...
Columbus...                       Galena...
Oronogo...                        Carterville...
Jasper...                         Golden City...
Airport Drive...                  Lowell...
Alba...                           Purcell...
Nashville...                      Carytown...
Asbury...                         Neck City...

This includes the following highways...
 Interstate 44 near mile marker 0.
 Interstate 49 between mile markers 43 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern Kansas...and southwestern Missouri.

&&

LAT...LON 3734 9468 3734 9462 3739 9462 3761 9427
      3739 9408 3734 9408 3705 9454 3706 9461
      3700 9462 3700 9507 3709 9507
TIME...MOT...LOC 0428Z 239DEG 39KT 3730 9459 3706 9498

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Wise
Local storm report, Apr 11, 12:00 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1200 AM CDT MON APR 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     HAIL             1 S NEUTRAL             37.09N 94.79W
04/10/2022  E1.00 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

MB
Special weather statement, Apr 11, 12:01 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
1201 AM CDT Mon Apr 11 2022

MOZ068-079-110545-
Polk MO-Hickory MO-
1201 AM CDT Mon Apr 11 2022

...A strong thunderstorm will impact portions of Hickory and
northwestern Polk Counties through 1245 AM CDT...

At 1200 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wheatland, or near Hermitage, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pomme de Terre Lake...            Pomme De Terre State Park...
Pittsburg...                      Humansville...
Hermitage...                      Weaubleau...
Wheatland...                      Preston...
Cross Timbers...                  Flemington...
Nemo...                           Elkton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central and southwestern Missouri.

&&

LAT...LON 3800 9307 3790 9307 3791 9318 3785 9319
      3771 9355 3778 9363 3783 9361 3783 9357
      3786 9357 3806 9327 3806 9312
TIME...MOT...LOC 0500Z 246DEG 40KT 3789 9341

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 11:28 PM CDTSpecial Weather StatementSGFCherokee62 min
Apr 10, 11:47 PM CDTSevere Thunderstorm WarningSGFCherokee58 min
Apr 11, 12:01 AM CDTSpecial Weather StatementSGFHickory44 min
Apr 11, 12:06 AM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Hickory, Polk54 min
Apr 11, 12:09 AM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper66 min
Apr 11, 12:15 AM CDTSevere Thunderstorm WarningSGFCedar, Dade45 min
Apr 11, 12:48 AM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede32 min
Apr 11, 12:51 AM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence54 min
Apr 11, 1:19 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton41 min
Apr 11, 1:28 AM CDTSpecial Weather StatementSGFPolk32 min
Apr 11, 1:41 AM CDTSpecial Weather StatementSGFGreene, Lawrence64 min
Apr 11, 1:51 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence39 min
Apr 11, 2:18 AM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney42 min
Apr 11, 2:28 AM CDTSpecial Weather StatementSGFGreene, Webster32 min
Apr 11, 2:37 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Laclede, Webster38 min
Apr 11, 2:55 AM CDTSpecial Weather StatementSGFPhelps, Pulaski50 min
Apr 11, 3:02 AM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski43 min
Apr 11, 3:09 AM CDTAreal Flood AdvisorySGFDade, Dallas, Greene, Jasper, Lawrence, Polk4 hr
Apr 11, 3:31 AM CDTSpecial Weather StatementSGFWright29 min
Apr 11, 3:43 AM CDTSpecial Weather StatementSGFPhelps32 min
Apr 11, 12:10 PM CDTSevere Thunderstorm WarningSGFNewton35 min
Apr 11, 12:45 PM CDTSpecial Weather StatementSGFLawrence30 min
Apr 11, 1:44 PM CDTSpecial Weather StatementSGFPolk31 min
Apr 11, 1:47 PM CDTSpecial Weather StatementSGFNewton28 min
Apr 11, 3:12 PM CDTSpecial Weather StatementSGFTexas33 min
Apr 11, 3:44 PM CDTSpecial Weather StatementSGFDent31 min

Nearby

Flash Flood Warnings in Kansas, 2022Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.